How bad is it to be sleep deprived while on Lithium?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Jade11
Regular Member


Date Joined Feb 2006
Total Posts : 105
   Posted 11/1/2006 8:39 PM (GMT -7)   
I was wondering how bad it is to be sleep deprived while on Lithium.  I am not purposley getting limited sleep but am forced to because of school.  I had an assignment given last night that was due the next morning.  So, I stayed up late finishing it and only got about 3.5 hours of sleep.  Most of my classmates are in the same situation, so it is not just me.  My next two Tuesday nights are going to be similar were I have to stay up late finishing paperwork.
 
I was able to finish the assignment, get up the next morning, and function throughout the day.  However, when I came home I just crashed.  I know if you are bipolar you should avoid not getting enough sleep because it can upset your mood.  However, if you don't get enough sleep while on lithium, does that make you even more tired?  I wish I didn't have to function like this but am kind of forced to.  Today the instructor criticized me and I felt really emotional about it.  I went home and started to cry about it.  Part of me knows that the only reason it mattered so much was because I was so exhausted.  I want to say something about how I can't function without enough sleep but I don't want to go into personal deatails either.  Can being sleep deprived one day a week seriously affect your mood?

CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 11/2/2006 2:21 AM (GMT -7)   
Hi Jade,

Sorry you are feeling like you have to do this. -- Is there anything you could do to change it by talking to your instructor or a college counsellor? If they have the bp-sleep issue explained there might be more leeway.

Lack of sleep can be a real trigger for mood swings with bp even when medicated. I don't know if the lithium itself makes you feel more tired when this happens, but I'm sure that people with bp suffer more from sleep deprivation than most. Well, I suppose lack of sleep is also a trigger for (unipolar) depression, like I suffer with. I know when I can see there's going to be an extra strain on me in terms of having to be awake longer than usual I try to factor that in to the sleep I allow myself on other days. Normally one day of my weekend gets virtually completely eaten up with getting proper rest as my weekdays can be very frantic.

Rosie x
********************

People are not like fish: they do not work well battered.

When I'm not in my right mind, my left mind gets pretty crowded...

********************

 
Moderator, Bipolar Forum


wmnak
Veteran Member


Date Joined Jul 2006
Total Posts : 1123
   Posted 11/2/2006 11:03 AM (GMT -7)   
jade,
 
lithium has a slightly sedating effect.  not great, but it's there.  my pdoc tried using the lithium instead of a sleeping pill for me but it didn't work.  if anything (and i suggest asking your pdoc for a definitive answer), the lithium may make you more tired.
 
i need to rant for a minite.  i taught at several colleges and universities inthe us, several in germany, and several in the uk.  i get really ****ed off at so called "professors", "lecturers" or other "titled" people treating their students the way yours seems to treat you.  you are a child of the gods, deserving of respect.  you contain the devine within you.  you are worthy of respect.  you are a human being, deserving of respect.  no a**ho*e can ever take that away from you.  someone can take your life, they can never take your self-respect.
 
warren

olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 11/4/2006 12:11 PM (GMT -7)   
Jade,

I am currently taking Litium, I think my body has gotten used to it. When I first started taking it, I was not sedated per say. but I was would be spaced out througout the da. I was a horrible feeling which went away with time. But it was really scry, escpecially while driving. But now I take my litium at night and do not have as many symptons.

Warren I agree, you do no want to be to sleep deprived, or your mood can shift, I am attending a university and can understand how you feel, but you have to hang in there girl. :-)
~Olivia

"Don't let your yesterday ruin your today."

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 1:03 PM (GMT -7)
There are a total of 2,732,185 posts in 300,998 threads.
View Active Threads


Who's Online
This forum has 151161 registered members. Please welcome our newest member, Geef.
297 Guest(s), 9 Registered Member(s) are currently online.  Details
momto2boys, Todd1963, maria2016, rockyfords, peanut307, bdavis, Mister Mike, julymorning, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer